Indian Journal of Cancer Home 

LETTER TO EDITOR
[Download PDF]
Year : 2009  |  Volume : 46  |  Issue : 3  |  Page : 249--250

Zoledronic acid induced osteonecrosis of tibia and femur

S Gupta, P Jain, P Kumar, PM Parikh 
 Department of Medical Oncology, Tata Memorial Hospital, Mumbai - 400 012, India

Correspondence Address:
S Gupta
Department of Medical Oncology, Tata Memorial Hospital, Mumbai - 400 012
India




How to cite this article:
Gupta S, Jain P, Kumar P, Parikh P M. Zoledronic acid induced osteonecrosis of tibia and femur.Indian J Cancer 2009;46:249-250


How to cite this URL:
Gupta S, Jain P, Kumar P, Parikh P M. Zoledronic acid induced osteonecrosis of tibia and femur. Indian J Cancer [serial online] 2009 [cited 2021 Feb 25 ];46:249-250
Available from: https://www.indianjcancer.com/text.asp?2009/46/3/249/52967


Full Text

Sir

Zoledronic acid has a classical adverse effect on jaw osteonecrosis. Osteonecrosis of bones, other than of the jaw, has hardly been reported. A 51-year-old female with left side triple negative breast cancer, with multiple bone metastases diagnosed seven months back, presented to us with a history of progressive painful swelling in both knee joints, from the last one month. She was unable to extend her knees and had backache and weakness in both lower limbs. She was bedridden at the time of presentation. She was on intravenous zoledronic acid, with a dosage of 4 mg every month, and had also received palliative radiotherapy to the upper dorsal spine six months ago. There was no history of trauma or steroid use.

On examination, she was bedridden with flexed position of both knees. Both knee joints had synovial effusion with marked tenderness. Other bones and joints were normal. Breast examination revealed a hard lump in the left upper quadrant, with a mobile axillary lymph node. Systemic examination revealed bilateral paraparesis without bladder or bowel involvement. There were no other neurological deficits. Investigations including complete blood count, serum biochemistry, electrolytes, calcium and phosphorus, antinuclear antibody, and rheumatoid factor were all normal. Urinalysis was normal. Synovial fluid microscopy was performed and cultures were negative. Skiagrams of the knees was normal. The whole body Tc-99m MDP bone scan revealed metastases to the dorsolumbar spine, ribs, skull, and acetabulum.

A magnetic resonance scan revealed altered signal intensity of all vertebrae from T2 to L1 spines with cord indentation and collapse of T11 and T2 to T5, and the knee joints revealed altered marrow signal intensity involving a 21 centimeter long segment of the distal right femur, 22 centimeter long distal left femoral shaft, a 15 centimeter segment of proximal tibia shaft, and subarticular bones bilaterally, appearing heterogeneously hyperintense on STIR (Short T1 Inversion Recovery) [Figure 1] and T2W images, with sharply defined hypointense borders. A diagnosis of bone necrosis was favored over bone metastases due to absence of cortical breaks, periosteal reaction, or mass lesion, with presence of diffuse, medullary, serpigineous lesions without any uptake on bone scan. Bilateral knee joint effusion was seen. The patient was advised to undergo knee replacement surgery, but she opted for palliative care and expired two months back.

Bisphosphonate-induced osteonecrosis of the jaw is a known complication of bisphosphonate treatment in patients with [1],[2] multiple myeloma and bone metastases. It is seen more often with longer durations of treatment with zoledronic acid than with pamidronate. [3] Mandible and maxilla are commonly involved. [4] Avascular necrosis of the hip has been reported in patients with multiple myeloma receiving bisphosphonate treatment. [5] Osteonecrosis constitutes a spectrum of pathological and radiological changes, occurring within the bone as a result of ischemia. It may be idiopathic or secondary to a variety of clinical situations. There is an unexpected occurrence of necrotic bone in the oral cavity. In our case there was Magnetic Resonance Imaging (MRI) that documented bilateral symmetrical osteonecrosis of the long bones in both lower limbs. The temporal correlation, with exposure to six prior infusions of zoledronic acid and the lack of any other attributable cause, argue strongly in favor of zoledronic acid-induced osteonecrosis. This case highlights the fact that osteonecrosis induced by zoledronic acid can affect bones other than the mandible and maxillae, and relatively shorter durations of exposure to this drug can also lead to this serious complication.

References

1Michaelson MD, Smith MR. Bisphosphonates for treatment and prevention of bone metastases. J Clin Oncol 2005;23:8219-24.
2Pavlakis N, Schmidt R, Stockler M. Bisphosphonates for breast cancer. Cochrane Database Syst Rev 2005;3:CD003474.
3Durie BG, Katz M, McCoy J, Crowley J. Osteonecrosis of the jaw and bisphosphonates. N Engl J Med 2005;353:99.
4Migliorati CA, Schubert MM, Peterson DE, Seneda LM. Bisphosphonate-associated osteonecrosis of mandibular and maxillary bone: An emerging oral complication of supportive care in cancer. Cancer 2005;104:83-93.
5Badros A, Weikel D, Salama A, Goloubeva O, Schneider A, Rapoport A, et al . Osteonecrosis of the jaw in multiple myeloma patients: Clinical features and risk factors. J Clin Oncol 2006;24:945-52.